High Wind, Northern Sweet Grass
- When
- December 17, 8:20 AM MST to 10:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
A wind gust of 60 mph was recorded at the Big Timber airport.
A tight surface pressure gradient resulted in high winds across portions of Park and Sweet Grass Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A tight surface pressure gradient resulted in high winds across portions of Park and Sweet Grass Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 17, 8:18 AM MST, 2 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
818 AM MST Sun Dec 17 2017
.UPDATE...
Quick update to issue a Winter Weather Advisory for blowing snow
from Livingston east to Big Timber and Nye, and north through
Harlowton through the early afternoon. Westerly winds gusting near
50 mph along the western foothills are causing blowing snow,
reducing visibility to a mile or less at times. Temperatures are
expected to warm into the middle to upper 30s by this afternoon
improving conditions. The rest of the forecast remains on track
and the previous forecast discussion is below. STP
&&
.SHORT TERM...valid for Tdy and Mon...
Next weather system to affect portions of our forecast area will
be very strong winds across the western areas. For this morning,
moisture associated with Saturdays snow, combined with light winds
and clear skies resulted in areas of fog to develop last evening
continuing into early this morning. Satellite and observations
show this fog mainly from Sheridan and Big Horn Counties west
through Yellowstone to Sweet Grass Counties. As a result, areas of
fog have been added to the forecast through mid morning.
Otherwise, expect a mostly sunny day today with temperatures in
the 30s.
The next weather impact arrives this evening. Low pressure across
the Canadian border combined with high pressure over southeast
Idaho will result in very tight pressure gradients across the
Upper Yellowstone and Upper Stillwater Valleys tonight through
Monday. Pressure gradient orientation will favor Big Timber this
evening before favoring more of the Livingston and Nye areas
tonight and Monday. Model guidance and local wind studies all
suggest the likelihood of advisory winds for Livingston and Nye
with very high chances for warning criteria for these areas, as
well as Big Timber. Forecaster confidence is high for this event.
As a result, we upgraded the high wind watch that was previously
in effect to a high wind warning starting 6pm this evening
continuing through Monday afternoon. However, this could possibly
be extended a bit later into Monday evening depending on cold
front timing.
Cold front moves through early Monday evening bringing a chance
for some snow shower activity Monday night into Tuesday along with
a drop in temperatures for Tuesday. Temperatures Monday will be
in the upper 40s to around 50 degrees for most locations before
cooling back into the 30s and 40s for Tuesday. Hooley
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Tuesday sees the onset of another very wind period as the jet
stream flows across southern Canada supporting leeside troughing
while a trough moving into the Pacific Northwest shifts a
dampening ridge axis over southeast Idaho maintaining surface high
pressure. This sets up a surface trough into western and central
Montana producing very tight pressure gradients along favored
locations in the foothills with above normal temperatures and
moderate mid level winds. Expect another round of wind advisories
for favored areas along the foothills with breezy conditions on
the plains. Moisture is progged to increasing ahead of the PacNW
trough but there will be downslope influences so best chance for
moisture will be orographic influences. Wind continues Tuesday
night with a relatively mild nigh with minimums above freezing and
downslope shutting off most of the moisture that made it into the
plains.
Wednesday is the big story. Surface wave travels through the
trough as the PacNW wave approaches which increases precipitation
chances and also grabs much colder air from Canada and drags it
into the region. Precipitation is mainly along the front so
expect it to taper off as cold air deepens Wednesday night so may
not produce a lot of snow but this has to be watched. Really have
not had a day so far this fall/winter where a warm start sees
temperatures falling into the 20s during the afternoon and the
teens overnight.
Northwesterly flow aloft becomes established as the wave dives
into the southern Plains and this opens the door for a much colder
regime for the remainder of the extended with temperatures
Thursday and Friday only reaching the 20s with even colder air
expected for the weekend as the eastern Pacific Ridge
restrengthens and pushes northward in the Yukon. This establishes
a period of northerly flow aloft with cyclonic curvature so there
are chances of snow showers with high temperatures in the teens
and lows in the single digits. Best chance for snowfall looks like
Friday as an arctic front slips into the area.
Models have been increasing in consistency in this solution so
there could be colder temperatures than currently indicated
especially if some snow cover gets established. borsum
&&
.AVIATION...
Fog and stratus generating IFR to LIFR will impact KSHR through
the early morning hours with improving conditions by midday.
Strong west to southwest winds, gusting 40-45kts, will produce
visibility to a mile and less at times from Livingston to around
Big Timber through early afternoon. Visibilities will rise as
temperatures moderate, but winds will remain strong into the
afternoon. Wind strength will increase tonight from Livingston to
Big Timber with gusts of 55-65kts expected. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 038 033/048 028/041 031/040 013/025 016/024 008/019
0/N 12/W 33/S 14/O 31/B 24/S 32/S
LVM 037 035/047 036/044 035/039 012/024 016/023 008/017
1/Q 13/W 32/O 15/O 31/B 23/S 32/S
HDN 042 027/049 025/043 028/043 011/025 014/025 008/020
0/U 12/W 43/S 13/O 41/B 23/S 32/S
MLS 041 028/047 025/039 027/038 011/023 013/023 007/019
0/U 12/W 32/O 24/O 41/B 12/S 22/S
4BQ 040 027/050 025/042 029/043 011/023 013/025 008/019
0/U 01/N 32/S 11/E 42/S 12/S 22/S
BHK 039 026/047 022/036 024/035 008/019 009/020 003/015
0/U 02/W 31/E 23/S 41/B 12/S 22/S
SHR 038 022/050 025/044 027/045 011/023 009/025 005/019
0/U 11/B 21/B 12/O 51/B 13/S 32/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 2 PM MST this
afternoon FOR ZONES 28-41-65-66.
High Wind Warning in effect from 6 PM this evening to 6 PM
MST Monday FOR ZONES 41-65-66.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 328 PM MST Sat Dec 16 2017 MTZ028-041-065-066-162330- Southern Wheatland-Northern Sweet Grass-Livingston Area- Beartooth Foothills- 328 PM MST Sat Dec 16 2017 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Strong southwest to west winds. * WHERE...Livingston to Nye, as well as Harlowton to Big Timber. * WHEN...Sunday evening through Monday afternoon.. * ADDITIONAL DETAILS...Expect gusts of 60 to 75 mph from Livingston to Nye with difficult crosswinds along I-90 and area roads around Nye. Gusts 50 to 60 mph near Big Timber to Harlowton with difficult crosswinds along US 191. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
648 AM MST SUN DEC 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM SNOW 2 S SHERIDAN 44.77N 106.95W
12/17/2017 M3.7 INCH SHERIDAN WY TRAINED SPOTTER
&&
DLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
723 AM MST SUN DEC 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW JUDITH GAP 46.68N 109.75W
12/17/2017 M1.0 INCH WHEATLAND MT CO-OP OBSERVER
&&
TWHThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
A wind gust of 60 mph was recorded at the Big Timber airport.
A wind gust of 64 mph was recorded in Big Timber.
A wind gust of 81 mph was recorded at the Livingston Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727397, 727395, 727396.